Q. What are all the conditions that may cause ear pain?

Answered by
Dr. Riazahmed Syed
and medically reviewed by Nithila A
Published on Sep 18, 2019 and last reviewed on: Sep 20, 2019

Hello doctor,

My friend is frequently suffering from an outer ear pain these days. She told me that since she tends to catch a cold, it might be due to that. I fixed an appointment with an ENT yesterday, but surprisingly he told that she does not have any issues with her ear, nose, and throat. It might be a cold symptom. The cause of the pain could not be identified. Has it got something to do with any nerve syndromes as the doctor asked her to consult a neurologist or to perform a CT scan?

Dr. Riazahmed Syed

Child Health Neurology
#

Hello,

Welcome to icliniq.com.

Your friend has been taking Franxit (Amitriptyline, Chlordiazepoxide) for how long? Any anti-depressant medication should not be abruptly stopped, and all somatic symptoms and even fatigue, headache, and nervous instability could be related to sudden withdrawal also. Moreover, taking into consideration of outer ear pain, otitis external must be ruled out.

Does she have glue in the ear? Does she feel fullness inside the ear? Neurological problems related to the ear could be due to facial nerve insult due to virus -HZV (Ramsay Hunt syndrome) and there would be blisters in the ear which is less likely in her. Other than the above, I do not think any other neurological cause for the pain you mentioned. Does she complain of any face deviation? If not, no need to panic.


The Probable causes:

Sudden anti-depressant stopping.

Differential diagnosis:

Facial palsy to rule out.

Probable diagnosis:

Post antidepressant withdrawal.

Treatment plan:

Resume Franxit and withdraw slowly for a period of six to eight weeks.

Regarding follow up:

She may need a neurologist review to rule out seventh nerve paresis.

Also Read Answers From:

Related Questions & Answers


I have ear pain with mild hearing loss and throat pain. Why?

Query: Hello doctor, I have pain in my left ear with mild hearing loss. Sometimes I feel some sort of blocking sensation. Since two days, throat is also paining.  Read Full »

Why the ear pain increased after using prescribed ear drops?

Query: Hello doctor,A few months back, I had ear pain and according to the doctor, I had a fungal infection and got my ear cleansed and prescribed some drops for my ear to be used. As I used those ear drops my ear pain got increased and it turned into a very severe pain that I start feeling that some fluid...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.